Statin Withdrawal Hard on the Heart

Discontinuing Statins Can Lead to Rapid Rise in Cholesterol and C-Reactive Protein

From the WebMD Archives

March 14, 2006 (Atlanta) -- Stopping cholesterol-lowering statin drugs after long-term use packs not one, but two potentially deadly punches to the heart.

That's the bottom line of a new study that shows that people who discontinued taking the drugs experienced rapid rises in both C-reactive protein (CRP) and LDL cholesterol levels. These data provide support for the acute increase in cardiovascular risk associated with statin discontinuation, they write.

Statins lower not only cholesterol, but also reduce CRP, a marker of harmful inflammation in the arteries that can lead to blood clots, says researcher Folkert Asselbergs, MD, PhD, of the University Medical Center Groningen in The Netherlands.

Dozens of studies have now shown that CRP, like cholesterol, is an important, independent predictor of heart attack and stroke risk, he says.

"If you stop statins, it's a double whammy," Asselbergs tells WebMD. "Statin withdrawal leads to a rapid and significant increase in CRP, independent of the parallel LDL increase.

"If you're on a statin, keep on your medication!" he says.

Findings a Wake-Up Call

Asselbergs and colleagues studied 566 people who had been enrolled in a study pitting the cholesterol-lowering statin drug Pravachol against placebo.

Four years into the study those on Pravachol had:

In contrast, those on placebo had:

  • a 4% increase in CRP
  • Stable levels of LDL "bad" cholesterol

But when the participants on pravastatin stopped their medication, both CRP and LDL "bad" cholesterol shot up to pretreatment levels.

James H. Stein, MD, co-chairman of the cardiology meeting and associate professor of medicine at the University of Wisconsin Medical School in Madison, says the findings are a wake-up call.

"I can't tell you how many people say they feel better and want to stop their medication," he tells WebMD.

"While it might seem like common sense that you would get worse if you do that, many people don't believe it," Stein says. "A study like this shows us the magnitude of how bad things can really get."

Stein moderated a news conference to release the findings at the annual meeting of the American College of Cardiology.

WebMD Health News

Sources

SOURCES: American College of Cardiology annual meeting, Atlanta, March 11-14, 2006. Folkert Asselbergs, MD, PhD, University Medical Center Groningen, Netherlands. James H. Stein, MD, co-chairman, ACC meeting 2006; associate professor of medicine, University of Wisconsin Medical School, Madison.
© 2006 WebMD, Inc. All rights reserved.